Alert archive / Arizona / Flash Flood Warnings in 2010

Flash Flood Warning 41, NWS Tucson, AZ

August 17, 2010Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 17, 2010, 1:19 PM MST for Pima County, Arizona. It was in force for 87 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2010, 1:19 PM MST (20:19 UTC)
Expired
Aug 17, 2010, 2:46 PM MST
In force
87 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Yuma radar (KYUX), 162 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 2:47 PM MSTFLASH FLOODAjo, AZGIBSON WASH FLOODING IN AJO. ROADS CROSSING GIBSON WASH HAVE BEEN BARRICADED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Yuma Prvg Ground, AZ (K1Y7), launched 12:00Z, 8.3 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Prvg Ground, AZ at 12:00Z on 2010-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 555 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Prvg Ground, AZ at 12:00Z on 2010-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
555 J/kg
Mixed-layer CIN
-277 J/kg
Mixed-layer LCL
1900 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

188 
WGUS55 KTWC 172019
FFWTWC
AZC019-172315-
/O.NEW.KTWC.FF.W.0041.100817T2019Z-100817T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
119 PM MST TUE AUG 17 2010

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 415 PM MST

* AT 112 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM A THUNDERSTORM 6 MILES SOUTHEAST OF            
  AJO...MOVING WEST AT 10 TO 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AJO  
  AND CHILDS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...TENMILE 
WASH...KUAKATCH WASH...GROWLER WASH...DANIELS ARROYO...SIKORT CHUAPO 
WASH...AND GUNSIGHT WASH.

THIS STORM WILL PRODUCE UP TO 3 INCHES OF RAIN. EXPECT RAPID FLASH 
FLOODING...WITH RUNOFF CONTINUING FOR SEVERAL HOURS AFTER THE RAINS 
HAVE DIMINISHED.

&&

LAT...LON 3212 11312 3251 11300 3251 11267 3205 11288

$$

PYTLAK
2 follow-up statements
619 
WGUS75 KTWC 172048
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
148 PM MST TUE AUG 17 2010

AZC019-172315-
/O.CON.KTWC.FF.W.0041.000000T0000Z-100817T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
148 PM MST TUE AUG 17 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM MST FOR 
NORTHWESTERN PIMA COUNTY...

AT 142 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A CLUSTER OF SEVERE THUNDERSTORMS PRODUCING VERY HEAVY 
RAIN.  THIS STORM WAS LOCATED JUST WEST OF AJO...MOVING WEST AT 15 
MPH.

DOPPLER RADAR CONTINUES TO INDICATE THAT THIS CLUSTER OF STORMS WAS 
PRODUCING RAINFALL RATES OF 2 INCHES PER HOUR. THIS WILL LIKELY 
CAUSE FLASH FLOODING ALONG TENMILE WASH...DARBY WASH...AND SIKORT 
CHUAPO WASH FOR THE REST OF THE AFTERNOON. AT 145 PM...A TRAINED 
SPOTTER IN AJO REPORTED STREET FLOODING IN THE TOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

&&

LAT...LON 3212 11312 3251 11300 3251 11267 3205 11288

$$
PYTLAK
600 
WGUS75 KTWC 172146
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
246 PM MST TUE AUG 17 2010

AZC019-172155-
/O.CAN.KTWC.FF.W.0041.000000T0000Z-100817T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
246 PM MST TUE AUG 17 2010

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WEST CENTRAL PIMA
COUNTY...

THIS WARNING HAS BEEN REPLACED BY A NEW FLASH FLOOD WARNING WHICH 
ENCOMPASSES A LARGE PORTION OF WESTERN PIMA COUNTY UNTIL 500 PM MST.

&&

LAT...LON 3212 11312 3251 11300 3251 11267 3205 11288

$$
PYTLAK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 9:55 AM MST, 3 hours 24 minutes earlier.

Area forecast discussion, Aug 17, 9:55 AM MST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
955 AM MST TUE AUG 17 2010

.SYNOPSIS...A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH MIDWEEK
CAN BE EXPECTED. SOME THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL.
THEREAFTER...THUNDERSTORM ACTIVITY WILL DECREASE SOMEWHAT LATER IN
THE WEEK AS WEAK HIGH PRESSURE ALOFT REDEVELOPS OVER SOUTHERN
ARIZONA. DAYTIME HIGH TEMPERATURES WILL GENERALLY AVERAGE  A FEW
DEGREES ABOVE NORMAL DURING THE UPCOMING WEEK.

&&

.DISCUSSION...VERY MOIST ATMOSPHERE IN PLACE THIS MORNING ACROSS
SOUTHEAST ARIZONA WITH PRECIPITABLE WATER VALUES...USING VARIOUS
SOURCES...IN THE 1.70"-2" RANGE. DEBRIS CLOUDS THIS MORNING MUCH
LESS THAN WHAT WAS AROUND MONDAY MORNING WITH CLEAR SKIES OVER
PORTIONS OF GRAHAM/GREENLEE/SANTA CRUZ COUNTIES AND SOUTH ACROSS
NORTHEAST SONORA MEXICO. ALOFT THERE IS AN INVERTED TROF EXTENDING
FROM SOUTHERN ARIZONA THROUGH SONORA MEXICO WITH CENTER OF
CIRCULATION JUST SOUTH OF HERMOSILLO MOVING NNW. QUESTION THIS
MORNING IS...WILL THE LIFT ASSOCIATED WITH THE INVERTED TROUGH KEEP
THE DEBRIS CLOUDS AROUND LONGER WHERE THEY CURRENTLY ARE AT...THUS
DELAYING HEATING. HOWEVER AREAS THAT DO HAVE THE SUNSHINE WILL HEAT
UP NICELY WITH STORMS DEVELOPING THIS AFTERNOON. HEAVY RAIN MAIN
THREAT FROM STORMS TODAY AND ALTHOUGH THE AREA WIDE FLASH FLOOD
WATCH DIDN'T WORK OUT...AND I DON'T WANT TO CRY WOLF AGAIN...MIGHT
NEED ANOTHER ONE LATER THIS AFTERNOON INTO THIS EVENING...BUT WITH
LESS AREAL COVERAGE. STILL GOT SOME TIME TO THINK THIS THROUGH.

&&

.AVIATION...LEFTOVER BKN-OVC DEBRIS CLOUDINESS ABOVE 12K FT AGL WILL
CONTINUE THROUGH ABOUT 18Z. THEREAFTER...SCT-BKN CLOUDS WITH BASES
MAINLY 8-12K FT ARE EXPECTED THROUGH THE THE EVENING. EXPECT SCT
TSRA/SHRA TO DEVELOP MAINLY AFTER 19Z TUESDAY AND CONTINUING THROUGH
ABOUT 06Z WEDNESDAY. BRIEF WIND GUSTS TO 40 KTS AND MVFR
CEILINGS/VSBYS ARE EXPECTED WITH THE STRONGEST STORMS.
OTHERWISE...WINDS WILL BE MAINLY TERRAIN DRIVEN AND LESS THAN 10
KTS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...NO FIRE WEATHER CONCERNS AT THIS TIME.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 17, 11:55 AM MST, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1155 AM MST TUE AUG 17 2010

AZZ019-029>035-180700-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1155 AM MST TUE AUG 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE DEVELOPING THIS AFTERNOON INTO THE EARLY
EVENING HOURS. SOME OF THE THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING HEAVY RAIN WHICH MAY LEAD TO LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE EXPECTED AGAIN WEDNESDAY WITH HEAVY RAIN AND GUSTY
WINDS POSSIBLE. AFTER A DOWNTURN IN THUNDERSTORM COVERAGE TOWARD THE
END OF THE WORK WEEK...AN UPTICK IN THUNDERSTORM ACTIVITY IS
FORESEEN NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Aug 17, 12:27 PM MST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1227 PM MST TUE AUG 17 2010

AZZ031-032-172015-
TOHONO OODHAM NATION AZ-WESTERN PIMA COUNTY AZ-
1227 PM MST TUE AUG 17 2010

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PIMA COUNTY UNTIL 115 PM
MST...

AT 1215 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS OVER THE WESTERN TOHONO OODHAM
NATION...EXTENDING FROM NORTH OF HICKIWAN TO NEAR GU VO...OR ABOUT
20 MILES EAST OF AJO...MOVING NORTHWEST AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
VERY HEAVY RAIN OF 1 TO 2 INCHES IN A SHORT PERIOD OF TIME.

AREAS AFFECTED BY THIS STORM INCLUDE...WHY...GUNSIGHT...AND KUAKATCH.

THIS STORM MAY INTENSIFY. MONITOR LOCAL RADIO AND TV STATIONS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS.

LAT...LON 3208 11294 3251 11271 3252 11237 3199 11262
TIME...MOT...LOC 1924Z 125DEG 8KT 3235 11259

PYTLAK

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 5:08 PM MSTAreal Flood AdvisoryTWCCochise82 min
Aug 16, 6:13 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Aug 16, 6:56 PM MSTSpecial Weather StatementTWC64 min
Aug 17, 12:27 PM MSTSpecial Weather StatementTWC48 min
Aug 17, 12:50 PM MSTFlash Flood WarningTWCPima115 min
Aug 17, 1:09 PM MSTSevere Thunderstorm WarningTWCPima66 min
Aug 17, 2:12 PM MSTSpecial Weather StatementTWC48 min
Aug 17, 2:35 PM MSTSevere Thunderstorm WarningTWCPima25 min
Aug 17, 2:43 PM MSTFlash Flood WarningTWCPima2 hr
Aug 17, 2:57 PM MSTSpecial Weather StatementTWCGreenlee48 min
Aug 17, 3:57 PM MSTSevere Thunderstorm WarningTWCGraham, Greenlee63 min
Aug 17, 4:58 PM MSTAreal Flood AdvisoryTWCGraham, Greenlee3 hr

Nearby

Flash Flood Warnings in Arizona, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.